Affected On the Out and In

Inflammatory bowel diseases and psoriasis may be related to each other

/ Author:  / Reviewed by: Chris Galloway, M.D.

(RxWiki News) What happens on the outside can affect us on the inside. And it happens both ways, specifically among patients with psoriasis and inflammatory bowel diseases.

A recently published study found that patients with psoriasis and psoriatic arthritis have a higher risk of Crohn's disease.

"Check with your dermatologist regarding skin problems."

The study, led by Wen-Qing Li, MD, an associate physician and instructor in the Department of Dermatology at Brigham and Women's Hospital and Harvard Medical School, aimed to figure out the link between psoriasis, psoriatic arthritis, and cases of Crohn's disease and ulcerative colitis.

Crohn's and ulcerative colitis are types of inflammatory bowel diseases that can cause recurring bouts of diarrhea and pain.

The diseases share various features with psoriasis, a dry skin condition normally found on the elbows and feet.

Researchers looked at questionnaires from 174,476 women enrolled in the Nurses' Health Study between 1996 and 2008, and Nurses' Health Study II between 1991 and 2007.

During the follow-up, researchers found 188 incident cases of Crohn's disease and 240 cases of ulcerative colitis.

The odds of Crohn's patients having psoriasis was four times as likely among the Nurses' Health Study, and 3.76 times among patients with Nurses' Health Study II.

On the other hand, the odds of having both ulcerative colitis and psoriasis at the same time were slim.

In both studies, women with psoriasis are 3.86 times as likely of getting Crohn's disease than women who did not have the skin condition.

"In fully adjusted analyses, psoriasis patients had about a four-fold greater incidence of Crohn’s disease,” the authors said in a press release.

Further, patients who have arthritis because of their psoriasis were 6.43 times as likely to have Crohn's.

The study was published online in the Annals of the Rheumatic Disease Aug. 31.

Reviewed by: 
Review Date: 
September 8, 2012
Last Updated:
September 11, 2012